OBJECTIVES: Erythromycin is a macrolide antibiotic that is widely used for various infections of the upper respiratory tract, skin, and soft tissue. Similar to other macrolides (clarithromycin, azithromycin), erythromycin has been linked to QTc interval prolongation and torsade de pointes (TdP) arrhythmia. We sought to identify factors that link to erythromycin-induced/associated QTc interval prolongation and TdP.
METHODS AND RESULTS: In a critical evaluation of case reports, we found 29 cases: 22 women and 7 men (age range 18-95 years). With both oral and intravenous erythromycin administration, there was no significant relationship between dose and QTc interval duration in these cases. Notably, all patients had severe illness. Other risk factors included female sex, older age, presence of heart disease, concomitant administration of either other QTc prolonging drugs or agents that were substrates for or inhibitors of CYP3A4. Most patients had at least two risk factors.
CONCLUSIONS: On the basis of case report evaluation, we believe that major risk factors for erythromycin-associated TdP are female sex, heart disease and old age, particularly against a background of severe illness. Coadministration of erythromycin with other drugs that inhibit or are metabolized by CYP3A4 or with QTc prolonging drugs should be avoided in this setting.